Wyoming, 2013

Winter Storm in Wyoming, February 23 to 24, 2013

February 23 to 24, 2013 · NWS RIW · 1 event in 1 county or zone

A potent winter storm moved out of Utah and into southern Colorado setting the stage for heavy snow on Casper Mountain. There were numerous reports of snowfall ranging from 1 to 2 feet, including 22 inches at the Hogadon Ski Area and an estimated 23 inches at the Casper Mountain SNOTEL.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A potent winter storm moved out of Utah and into southern Colorado setting the stage for heavy snow on Casper Mountain. There were numerous reports of snowfall ranging from 1 to 2 feet, including 22 inches at the Hogadon Ski Area and an estimated 23 inches at the Casper Mountain SNOTEL. Isolated reports of up to 3 feet were received from spotters on Casper Mountain and nearby Muddy Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 23, 10:57 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 23, 10:57 AM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1057 AM MST SAT FEB 23 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SNOWFALL CONTINUES TO SPREAD ACROSS WESTERN WYOMING THIS MORNING.
ONGOING SNOWFALL AND THE SYSTEM WHICH THEY AREA ASSOCIATED WITH
ARE THE MAIN FOCUS OF THE SHORT TERM PERIOD. AS INDICATED IN
EARLIER FORECASTS...SNOWFALL WILL CONTINUE THROUGH THE DAY
TODAY...WITH PERIODS OF MODERATE SNOWFALL ACROSS THE WESTERN
MOUNTAINS. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THESE
AREAS THROUGH THE AFTERNOON HOURS.

THE TROUGH BRINGING THIS WIDESPREAD SNOWFALL WEST OF THE DIVIDE
WILL MOVE EAST OF THE DIVIDE THIS EVENING. MODELS CONTINUE TO
INDICATE THE POTENTIAL FOR MODERATE SNOWFALL AMOUNTS ACROSS
CENTRAL AND EASTERN WYOMING THROUGH THE EVENING HOURS...PRIMARILY
DURING THE EVENING HOURS. NATIONAL GUIDANCE DEMONSTRATES THE
POTENTIAL FOR A QUICK 2 TO 5 INCHES OF SNOWFALL ACROSS PORTIONS OF
SOUTHEASTERN FREMONT AND NATRONA COUNTIES. THIS PUSH SEEMS
ESPECIALLY FAVORABLE OVER UPSLOPE FAVORED AREAS. HAVE INCREASED
PRECIP PROBABILITIES A BIT ACROSS THE OWL CREEKS AROUND
THERMOPOLIS...THOUGH THE INCREASE WAS NOT OVERLY SIGNIFICANT.
BECAUSE OF THE SPEED AT WHICH THIS SYSTEM IS ANTICIPATED TO
MOVE...AND SOME WARMING SURFACE TEMPERATURES AHEAD OF THE SYSTEM
TODAY...CONFIDENCE IS NOT HIGH ENOUGH TO ADD ANY WINTER WEATHER
HIGHLIGHTS AT THIS TIME. AS SNOWFALL BEGINS TO MOVE TOWARDS THE
DIVIDE...THE BEHAVIOR CAN BE EVALUATED FOR ANY NEEDED HIGHLIGHTS.

OTHERWISE...THIS SYSTEM IS EXPECTED TO GENERALLY MOVE OUT OF THE
AREA BY LATE SUNDAY AFTERNOON...WITH A NORTH TO NORTHWEST FLOW
DEVELOPING OVER THE AREA. SOME MOISTURE EMBEDDED IN THIS NORTHERLY
FLOW MAY BE ENOUGH TO KEEP LIGHT SNOWFALL ACROSS THE WESTERN
MOUNTAINS...THOUGH NO SIGNIFICANT SNOWFALL ACCUMULATION IS
EXPECTED. MODELS THEN SUGGEST ANOTHER...STRONGER SLUG OF MOISTURE
TO MOVE ACROSS WESTERN WYOMING BY MONDAY AFTERNOON. MODELS IN
SOMEWHAT FAIR AGREEMENT THAT SNOWFALL ASSOCIATED WITH THIS
UPCOMING TROUGH MAY MOVE EAST OF THE DIVIDE MONDAY EVENING.
SPECIFIC AREAS RECEIVING THE BULK OF THE MOISTURE REMAINS AT
QUESTION...AND WILL CONTINUE TO BE EVALUATED.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE LONG TERM PERIOD BEGINS WITH A FAIRLY ACTIVE AND WET PATTERN AS
A WAVE MOVES THROUGH THE REGION...BRINGING AT LEAST A SLIGHT CHANCE
OF SNOW TO AREAS BOTH EAST AND WEST OF THE DIVIDE...WITH A CHANCE TO
LIKELY POPS ACROSS THE WESTERN MOUNTAINS AND ALONG THE I25 CORRIDOR
AND OTHER FAVORED UPSLOPE AREAS EARLY TUESDAY THROUGH TUESDAY
EVENING. THERE WILL BE A BRIEF BREAK AFTER THE FIRST SYSTEM MOVES
THROUGH BEFORE ANOTHER ONE QUICKLY APPROACHES FROM THE
NORTHWEST...EXPECTED TO MOVE THROUGH ON WEDNESDAY EVENING. THE
OPERATIONAL EUROPEAN IS BY FAR THE DRIEST WITH THIS SECOND SYSTEM
AND IS THE OUTLIER. SOME SNOW IS EXPECTED ACROSS THE WEST AND NORTH
BY THE GFS...GEM AND DGEX...SLIGHT CHANCE POPS WERE INTRODUCED
ACROSS THE ENTIRE CWA ON THURSDAY GIVEN THE MODEL UNCERTAINTIES AND
POTENTIAL FOR CSI BANDING AS LAPSE RATES ARE FORECAST TO EXCEED 7.5
DEG/KM ACROSS MOST OF THE CWA IN THE AFTERNOON. RIDGING BUILDS IN
THEREAFTER WITH SEASONAL TEMPERATURES AND DRY WEATHER EXPECTED FOR
THE REMAINDER OF THE PERIOD...WITH THE EXCEPTION OF A FEW FLURRIES
POSSIBLE IN THE REMNANTS OF MOISTURE ACROSS THE WEST.

&&

.AVIATION.../18Z ISSUANCE/

SNOW WILL OCCUR ACROSS WESTERN WY WITH MVFR TO IFR CONDITIONS...
LOCAL LIFR CONDITIONS MAY OCCUR. AFTER 21Z CONDITIONS IN THE WEST
AND SOUTHWEST WILL GRADUALLY IMPROVE. LINGERING SNOW SHOWERS WILL
OCCUR THROUGH 12Z SUNDAY IN THE WEST...MAINLY OVER AND NEAR THE
MOUNTAINS.

A COLD FRONT AND WEATHER SYSTEM WILL IMPACT NORTHERN WY FROM 19Z
THROUGH 00Z...BRINGING AREAS OF SNOW AND MVFR TO IFR CONDITIONS.
THEN THE COLD FRONT AND SNOW WILL MOVE SOUTH INTO FREMONT COUNTY
AROUND 00Z AND INTO NATRONA COUNTY BY 03Z. THE SNOW AND ASSOCIATED
LOW CIGS WILL CONTINUE IN FREMONT COUNTY UNTIL AROUND 09Z TONIGHT
AND UNTIL 15Z IN NATRONA COUNTY. THE SNOW AND LOW CLOUDS WILL BRING
MVFR TO IFR CONDITIONS...LOCAL LIFR CONDITIONS WILL OCCUR AROUND THE
KCPR AND KLND AIRPORTS.  CONDITIONS IN CENTRAL WY WILL GRADUALLY
IMPROVE AFTER 09Z SUNDAY FROM WEST TO EAST.

&&

.FIRE WEATHER...

SNOWFALL WILL CONTINUE WEST OF THE DIVIDE INTO THE AFTERNOON
HOURS. MODERATE SNOWFALL IS EXPECTED WITH THIS SYSTEM...ADDITIONAL
DETAILS CAN BE FOUND IN OUR WINTER WEATHER HIGHLIGHTS. SNOW IS
EXPECTED TO THEN MOVE EAST OF THE DIVIDE THIS EVENING...IMPACTING
PORTIONS OF FREMONT AND NATRONA COUNTIES. GUSTY WIND WILL
ACCOMPANY THIS SYSTEM...CREATING SOME AREAS OF BLOWING SNOW
THROUGHOUT THE DAY. CONDITIONS ARE EXPECTED TO IMPROVE THROUGH THE
DAY ON SUNDAY...WITH ANOTHER WINTRY SYSTEM THEN POSSIBLE MONDAY
AND MONDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
WYZ001-012-013-023-024.

&&

SHORT TERM...BRANHAM
LONG TERM...ALLEN
AVIATION...LIPSON
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 23, 4:34 AM MST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
434 AM MST SAT FEB 23 2013

WYZ001>020-022>030-241135-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
434 AM MST SAT FEB 23 2013

...WINTER WEATHER ADVISORY FOR FAR WESTERN WYOMING TODAY...

...ACCUMULATING SNOWFALL POSSIBLE FROM LANDER TO CASPER THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOWFALL WILL REMAIN ACROSS WESTERN WYOMING
THROUGH THE AFTERNOON HOURS TODAY. PLEASE VISIT THE WINTER WEATHER
ADVISORY PRODUCT FOR ADDITIONAL INFORMATION REGARDING ACCUMULATIONS
AND TIMING.

SNOWFALL WILL MOVE EAST OF THE DIVIDE THIS EVENING...BRINGING LIGHT
TO MODERATE SNOWFALL ACROSS CENTRAL AND EASTERN WYOMING. SNOWFALL
OF 1 TO 4 INCHES WILL BE POSSIBLE THROUGH THE LATE EVENING HOURS
BEFORE SNOWFALL BEGINS TO WEAKEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...ANOTHER ROUND OF LIGHT TO MODERATE SNOWFALL MAY IMPACT THE
WESTERN MOUNTAINS BEGINNING MONDAY MORNING. THIS MAY AGAIN RESULT IN
SNOW PACKED ROADWAYS ACROSS WESTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Casper Mountain

When
February 23, 12:00 PM MST to February 24, 1:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Hogadon Ski Area on Casper Mountain reported 22 inches of new Snow. The Casper Mountain SNOTEL estimated 23 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427676.